GPHC recalls cancer drug after deaths of children

0

By Colwyn Abrams

The Georgetown Public Hospital Corporation (GPHC) has launched a probe into the deaths of two children who were suffering from a form of cancer, while another child is on life support.

Two children have died so far after receiving the treatment for Leukemia at the Georgetown Public Hospital. Seven-year-old Corwin Edwards succumbed on January 14 and three-year-old Roshini Seegobin died on January 18.

Another patient, six-year-old Sharezer Mendonca is currently on life-support at the institution.

The GPHC, in a statement Sunday, said it has recalled the use of the medication until the investigation is complete.

News Room spoke with the aunt of Mendonca, Azeena Bakraj Monday; she said that on December 8, Mendonca’s family noticed she had a fever and some bumps on her neck.

She was taken to the Suddie Hospital and was later transferred to the Georgetown Hospital. It was there that the child was diagnosed with Leukemia.

On January 3, Mendonca was given a dose of the drug.

Azeena Bakraj, aunt of six-year-old Sharezer Mendonca, who is currently on life-support

“The procedure, from my understanding, is they administered the injection and then start the chemo treatment…the parents did not witness the injection being administered. It’s just the doctors and the nurses, the same doctor administered the treatment to all three of the kids,” Bakraj said.

Roshini was then subsequently discharged while the two other children – Corwin and Sherezer – remained patients at the hospital.

Bakraj said hours after receiving the medication, her niece and the little boy started to experience strange symptoms and cried out for pain in their legs and arms.

They were rushed to the Intensive Care Unit (ICU) and the next day Seegobin was also back to the hospital.

Edwards was the first child who died.

The other two children, according to Bakraj, were in a state of paralysis and were placed on life support when Seegobin subsequently died.

The aunt explained that since the incident, the family has been unable to get answers from the hospital.

Bakraj found it alarming when a doctor told her niece’s parents that he does not know what to write on the death certificate even though the child is still on life support.

She said her niece was a bubbly child.

Meanwhile, the Georgetown Hospital said the investigation will determine the reason for the adverse reaction to the medication.

While not naming the medication, the GPHC said the investigation involves the interviewing of all medical persons directly involved along with an assessment of the medication administered.

“Further the usage of that medication has been discontinued,” the hospital said.

The GPHC expressed sincerest condolences to the parents, relatives and friends of the children who were involved in what it called “this tragic situation” and assured that it will provide full answers upon completion of the investigation.

Leave A Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.